Skip to content
Includes Expert Content
Menstrual cramps post-menopause
avatar
creolebabe posted:
I am 52 years old and have not had a period since January 19, 1999. For the majority of this time lapse I was receiving Depo injections, however my last Depo was in December of 2006. My periods never resumed and now my gynecologist says that I am post-menopausal. I went through the private summers, lack of libido and dry vagina. In the last year I have begun experiencing very powerful menstrual cramps. I have not had any bleeding associated with these cramps, but do get bloated.. There is no rhythm or cycle associated, as they come randomly. I am wondering if this is normal? I see my gynecologist next month, but I came across this website and decided to see what type of response I would get from the good doctor here; a 2nd opinion of sorts. I this something I should be concerned with? I have been pregnant twice, both being ectopic pregnancies.
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear creolebabe (love your screen name!): Random episodes of pelvic cramping over the past year are likely not menstrual cramps per se. Yet they might be connected with a GYN condition. Some possibilities MIGHT include:

1. Ovarian or tubal mass---With a history of two ectopics I would wonder if there was scar tissue or other obstruction in your Fallopian tube(s). If this were the case, a benign collection of fluid in a tube ("hydrosalpinx") could cause recurrent pain.

2. Partial ovarian torsion---If there is a large ovarian cyst (eg greater than 8 cm) the heavy cyst can prompt the ovary to twist on itself like a heavy flower on a too fragile stalk. This twisting ("ovarian torsion") causes intense pain as it cuts off the blood supply to the ovary.

3. Degenerating fibroid---Uterine fibroids can lose their blood supply causing them to "die". This can produce significant pain although it tends not to be so random as you have described.

There are also non-GYN causes for marked abdominal pain. The most common is pain from the bowel (eg irritable bowel syndrome or diverticulitis) . Second most common is pain from the bladder (eg interstitial cystitis). You are doing the right thing in seeing your GYN for a work up. You can expect a through abdominal/pelvic exam and some imaging (eg ultrasound and other scans). After the GYN has evaluated for GYN culprits you might be referred to a GI MD for an assessment of bowel conditions.

Hopefully this is something that is easily discerned and readily treated (eg hydrosalpinx).

Yours,
Jane
 
avatar
creolebabe replied to Jane Harrison Hohner, RN, RNP's response:
Jane - thank you for responding. I will take these suggestions of possible causes with me to my appt so that I can be an informed patient and pose these situations to my GYN. I do have scar tissue, both from the ectopics and a previous PID; which is why I had 2 ectopics. Also, I do have GI issues going on and am seeing a GI. I never thought to tell her about my cramping though. So I will now. Again, thanks.
creolebabe
 
avatar
Jane Harrison Hohner, RN, RNP replied to creolebabe's response:
Dear creolebabe: Thanks for the follow up. An vaginal ultrasound from your GYN should be able to visualize a mass, torsion potential or fibroid. If your GYN cannot confirm any GYN problems be sure to check with your GI MD.

If you are willing, would you kindly let all of us know what was detected. Often readers do not post but have similar concerns, so any feedback from you will educate many others.

In Gratitude,
Jane


Helpful Tips

might be pregnant in 3 months rubella vaccination?
My wife is vaccinated rubella vaccine, doctor was note "she is not pregnant within 3 months". If she's pregnant in that time, what is ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.